The Ramanujan Journal

, Volume 22, Issue 1, pp 1–10

Integral quadratic forms and Dirichlet series

Open Access


A Dirichlet series with multiplicative coefficients has an Euler product representation. In this paper we consider the special case where these coefficients are derived from the numbers of representations of an integer by an integral quadratic form. At first we suppose this quadratic form to be positive definite. In general the representation numbers are not multiplicative. Instead we consider the average number of representations over all classes in the genus of the quadratic form. And we consider only representations of integers of the form tk2 with t square-free. If we divide the average representation number for these integers by a suitable factor, we do get a multiplicative function. Using results from Siegel (Ann. Math. 36:527–606, 1935), we derive a uniform expression for the Euler product expansion of the corresponding Dirichlet series. As a special case, we consider the standard quadratic form in n variables corresponding to the identity matrix. Here we use results from Shimura (Am. J. Math. 124:1059–1081, 2002). For 2≤n≤8, the genus of this particular quadratic form contains only one class, and this leads to a rather simple expression for the Dirichlet series, where the coefficients are just the number of representations of a square as the sum of n squares. Finally we consider the indefinite case, where we can get results similar to the definite case.


Integral quadratic form Multiplicative function Dirichlet series Euler product 

Mathematics Subject Classification (2000)

11B34 11E25 11F66 11K65 


  1. 1.
    Hardy, G.H.: Ramanujan. Cambridge University Press, Cambridge (1949) Google Scholar
  2. 2.
    Shimura, G.: The representation of integers as sums of squares. Am. J. Math. 124, 1059–1081 (2002) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Shimura, G.: On modular forms of half integral weight. Ann. Math. 97, 440–481 (1973) CrossRefMathSciNetGoogle Scholar
  4. 4.
    Siegel, C.L.: Ueber die analytische Theorie der quadratischen Formen. Ann. Math. 36, 527–606 (1935) CrossRefGoogle Scholar
  5. 5.
    Siegel, C.L.: Ueber die analytische Theorie der quadratischen Formen II. Ann. Math. 37, 230–263 (1936) CrossRefGoogle Scholar
  6. 6.
    Siegel, C.L.: On the theory of indefinite quadratic forms. Ann. Math. 45, 577–622 (1944) CrossRefGoogle Scholar
  7. 7.
    Andrianov, A.N., Zhuravlev, V.G.: Modular Forms and Hecke Operators. Translations of Mathematical Monographs, vol. 145. AMS, Providence (1991) Google Scholar
  8. 8.
    Zhuravlev, V.G.: Multiplicative arithmetic of theta-series of odd quadratic forms. Izv. Math. 59(3), 517–578 (1995) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Cooper, S.: Sums of five, seven and nine squares. Ramanujan J. 6, 469–490 (2002) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of Mathematics and Computing ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations